Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 43, NWS Morristown, TN

March 2, 20126 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 2, 2012, 9:14 PM EST for 6 counties in Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2012, 9:14 PM EST (02:14 UTC)
Expired
Mar 2, 2012, 10:00 PM EST
In force
46 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Grainger County, TN, Scott County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 3:19 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

967 
WUUS54 KMRX 030214
SVRMRX
TNC001-013-025-057-151-173-030300-
/O.NEW.KMRX.SV.W.0043.120303T0214Z-120303T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
914 PM EST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  GRAINGER COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 1000 PM EST

* AT 910 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF JACKSBORO...OR 10 MILES WEST OF LA FOLLETTE...AND MOVING
  EAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LA FOLLETTE...MAYNARDVILLE...RUTLEDGE...JACKSBORO...
  HARROGATE-SHAWANEE...TAZEWELL...CARYVILLE...DISNEY...LAKE CITY...
  NORRIS...FINCASTLE...NORRIS LAKE...SHARPS CHAPEL...ROSE HILL...
  SPRINGDALE...SANDLICK...ARTHUR...LONE MOUNTAIN...HOWARD QUARTER AND
  THORN HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3659 8345 3654 8341 3643 8337 3641 8339
      3641 8337 3629 8333 3629 8336 3627 8336
      3616 8433 3647 8439 3660 8352
TIME...MOT...LOC 0214Z 262DEG 45KT 3634 8424

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 6:56 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 2, 6:56 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 PM EST FRI MAR 2 2012

.AVIATION...WARM FRONT OVER NORTHEAST TENNESSEE WITH COLD FRONT NOW
MOVING INTO MIDDLE TENNESSEE. SEVERE THUNDERSTORMS WILL CONTINUE
OVER EAST TN THE NEXT FEW HOURS. STRONG WINDS...HEAVY RAIN AND HAIL
POSSIBLE AT TYS AND CHA WITH THUNDERSTORMS. WILL ALSO SEE A WIND
SHIFT FROM SOUTH TO WEST BEHIND THE FRONT LATE THIS EVENING OR BY
ABOUT 6Z...A LITTLE LATER AT TRI. WILL GO WITH PREDOMINATELY VFR
CONDITIONS UNTIL THE COLD FRONT MOVES THROUGH BUT LOWER CONDITIONS
ARE POSSIBLE WITH THE STRONGER STORMS. LOWER CEILINGS FOR A FEW
HOURS WITH FRONT AND THEN IMPROVING BY ABOUT 12Z SATURDAY.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH UNTIL 4 AM EST SATURDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...FLOOD WATCH UNTIL 4 AM EST /3 AM CST/ SATURDAY FOR THE FOLLOWING
     ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
     EAST POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...
     WASHINGTON TN...WEST POLK.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...UNICOI.

VA...FLOOD WATCH UNTIL 4 AM EST SATURDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

TD
Hazardous weather outlook, Mar 2, 1:14 PM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 PM EST FRI MAR 2 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
114 PM EST FRI MAR 2 2012 /1214 PM CST FRI MAR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM FRONT LIFTED NORTHEAST THROUGH MUCH OF SOUTHEAST TENNESSEE
AND MOST OF THE CUMBERLAND PLATEAU...LATE THIS MORNING AND EARLY
AFTERNOON. ISOLATED TO SCATTERED STRONG TO SEVERE STORMS HAD
DEVELOPED IN THE VERY WARM AND MOIST AIRMASS BEHIND THE WARM FRONT.
THE THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL CONTINUE FOR THE REST OF THE AFTERNOON.

LATER THIS EVENING AND OVERNIGHT...A SQUALL LINE OF STRONG TO
SEVERE STORMS IS EXPECTED ALONG OR AHEAD OF THE COLD FRONT. THIS
SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE
TENNESSEE RIVER VALLEY LATE THIS EVENING...BRINGING WIDESPREAD
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE SOUTHERN
APPALACHIAN REGION. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE
AGAIN WITH THESE STORMS.

WINDY CONDITIONS WILL AFFECT THE HIGHER TERRAIN AREAS...AND A FLOOD
WATCH IS ALSO IN EFFECT FOR THE REGION THROUGH 4AM EST SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS
WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD
FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD
PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS STRONGLY NEEDED THIS AFTERNOON AND EVENING...
AND POSSIBLY JUST BEYOND MIDNIGHT.

TG

In the hours before

Local storm report, Mar 2, 8:11 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             JELLICO                 36.58N 84.13W
03/02/2012  E1.75 INCH       CAMPBELL           TN   911 CALL CENTER

&&
Local storm report, Mar 2, 8:29 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     8 ESE BENTON            35.13N 84.52W
03/02/2012                   POLK               TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&
Local storm report, Mar 2, 8:31 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TORNADO          MURPHY                  35.09N 84.03W
03/02/2012                   CHEROKEE           NC   TRAINED SPOTTER

            POSSIBLE TORNADO. TORNADO SPOTTED ON REGAL RD. STRUCTURAL
            DAMAGE TO A BUILDING.

&&
Local storm report, Mar 2, 8:47 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
847 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             ONEIDA                  36.50N 84.51W
03/02/2012  E1.75 INCH       SCOTT              TN   PUBLIC

&&
Local storm report, Mar 2, 9:08 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
908 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             JONESVILLE              36.69N 83.12W
03/02/2012  E1.00 INCH       LEE                VA   911 CALL CENTER

&&
Local storm report, Mar 2, 9:10 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
910 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TORNADO          HARROGATE-SHAWANEE      36.58N 83.64W
03/02/2012                   CLAIBORNE          TN   911 CALL CENTER

            POSSIBLE TORNADO...DISPATCH REPORTED TREES DOWN AND A FEW
            HOUSES DAMAGED.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 7:02 PM ESTTornado WarningMRXBlount, Cocke, Jefferson, Sevier43 min
Mar 2, 7:06 PM ESTTornado WarningMRXPolk39 min
Mar 2, 7:10 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton50 min
Mar 2, 7:10 PM ESTTornado WarningMRXCampbell, Scott50 min
Mar 2, 7:40 PM ESTTornado WarningMRXCocke, Sevier35 min
Mar 2, 7:48 PM ESTTornado WarningMRXCampbell, Claiborne, Scott42 min
Mar 2, 7:49 PM ESTTornado WarningMRXBradley, Hamilton, Polk26 min
Mar 2, 8:07 PM ESTTornado WarningMRXBledsoe, Rhea38 min
Mar 2, 8:10 PM ESTTornado WarningMRXPolk35 min
Mar 2, 8:21 PM ESTTornado WarningMRXClaiborne, Hancock, Hawkins39 min
Mar 2, 8:29 PM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott46 min
Mar 2, 8:35 PM ESTTornado WarningMRXPolk40 min
Mar 2, 8:38 PM ESTTornado WarningMRXLoudon, Morgan, Rhea, Roane37 min
Mar 2, 8:56 PM ESTTornado WarningMRXHancock, Hawkins, Sullivan49 min
Mar 2, 9:05 PM ESTTornado WarningMRXAnderson, Knox, Morgan, Roane40 min
Mar 2, 9:41 PM ESTTornado WarningMRXAnderson, Grainger, Jefferson, Knox, Sevier, Union34 min
Mar 2, 9:45 PM ESTTornado WarningMRXJohnson, Sullivan60 min
Mar 2, 9:59 PM ESTSevere Thunderstorm WarningMRXBlount, Knox, Sevier22 min
Mar 2, 9:59 PM ESTTornado WarningMRXClaiborne, Grainger, Greene, Hancock, Hawkins46 min
Mar 2, 10:05 PM ESTTornado WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more25 min
Mar 2, 10:27 PM ESTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Sevier, Unicoi48 min
Mar 2, 10:44 PM ESTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington46 min
Mar 2, 10:57 PM ESTSevere Thunderstorm WarningMRXUnicoi33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.